Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS Grand Forks, ND

July 19, 2016Benson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2016, 12:41 PM CDT for Benson County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 12:41 PM CDT (17:41 UTC)
Expired
Jul 19, 2016, 1:45 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Benson County, ND

The radar

The Minot AFB radar (KMBX), 112 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:08 PM CDTHAIL 13 Se Brinsmade, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS53 KFGF 191741
SVRFGF
NDC005-191845-
/O.NEW.KFGF.SV.W.0111.160719T1741Z-160719T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1241 PM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 145 PM CDT

* AT 1241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLOW...OR
  26 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BRINSMADE AROUND 1255 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4805 9947 4821 9959 4837 9921 4810 9920
TIME...MOT...LOC 1741Z 244DEG 20KT 4817 9944 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOPKINS
1 follow-up statement
538 
WWUS53 KFGF 191759
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1259 PM CDT TUE JUL 19 2016

NDC005-191845-
/O.CON.KFGF.SV.W.0111.000000T0000Z-160719T1845Z/
BENSON ND-
1259 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTH CENTRAL BENSON COUNTY...

AT 1259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BRINSMADE...OR 18 MILES WEST OF DEVILS LAKE...MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL BENSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4806 9943 4827 9945 4837 9921 4810 9920
TIME...MOT...LOC 1759Z 259DEG 23KT 4817 9928 

HAIL...1.00IN
WIND...<50MPH
 
$$

KNUTSVIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:49 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 9:49 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
949 AM CDT TUE JUL 19 2016

.UPDATE...
Issued at 945 AM CDT Tue Jul 19 2016

Forecast challenge for today will be convection. The 12Z NAM is
now in line with yesterday's thinking that H700 thermal ridge
sliding east over the valley by mid afternoon would inhibit
convection through the today period. However, previous model runs
have overdone dew points, yielding unreasonably high afternoon
CAPE values. The Experimental HRRR is also dry thorugh the today
period. Will revert back to a dry forecast through at least 22Z,
however would like to see new GFS run and how storms in the west
materialize before cutting back too much beyond 21Z to 22Z
timeframe (can always do an non-routine update if need be). Will
also need to adjust sky to accommodate new POP grids.

UPDATE Issued at 642 AM CDT Tue Jul 19 2016

So far haven't seen quite the northward development of elevated
convection into northeast SD as some of the earlier HRRR runs had.
The latest HRRR does develop or move the current activity more
east and it may miss our far southeastern fcst area. Otherwise
seeing some patches of stratocu move north into ern ND and the
RRV. Watching area of storms in NE MT enter NW ND but overall
trend has been weakening. The latest runs of HRRR and HRRRX all
continue to indicate at least the chance for something to make it
into north central ND midday and then develop or intensify
southeast from there into the northern or central RRV late today.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Tue Jul 19 2016

Lots of uncertainty in this forecast in regards to convective
chances and timing. For today we have 925-850 mb moisture
advection into central and ern ND. Thus instability will increase
during the day with most unstable CAPES in the 4k range depending
in temp and dew pts by 00z wed. We also have an expanding warm 700
mb temps into central ND and southwestern Manitoba. Most 00z-03z
CAM models indicate two sceneries. First off is some elevated
convection (non-severe) forming in eastern SD prior 10z-14z period
and moving northeast and east into wcntrl and sw MN during the
morning with risk of isold storms continuing in wcntrl mn and into
possibly ern nd in this warm adv zone on edge of warm air aloft
during the aftn. 850 mb low level jet and moisture focuses on
eastern Minnesota for heavy rain threat tonight. Second is tstm
area in northeastern Montana moving ENE into Southeastern Sask and
far NW ND and then moving ESE and surviving around the warm air
aloft, reaching DVL basin 18z or so and possibly Grand Forks late
aftn. Third is complex of severe storms forming in Manitoba late
today and this evening and a severe MCS moves southeast into
northern MN and possibly the RRV tonight. All three may occur or
none of them or more likely some combo of them all. So did
increase pops today some and kept idea of pops mostly RRV and east
tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 322 AM CDT Tue Jul 19 2016

Wednesday will see the hot dome into the forecast area with temps
in most areas upper 80s far north to mid 90s south. Dew points in
the upper 60s to mid 70s combine to produce heat indices upper 90s
to 105 or so. Locally higher dew points from AWOS near corn fields
will inflate these values. Since heat is beyond 24 hours will
leave excessive heat watch in place for now and dayshift can
upgrade as needed and also look at need for heat advisories in
other areas. good discussion among NWS offices this morning on
criteria or impacts..as most criteria for heat indices for
warnings seem a bit high (HI more than 105) compared to impacts
(HI 100-105).

For pops on Wednesday some risk of storms late day and evening
along a southward moving trough/front into NE ND and far NW MN.

This trough/front will slide south Wed night into Thursday but as
it moves south into a warmer airmass aloft over srn ND/wcntrl MN
chances for convection get slim.

Most of the FA should stay dry on Friday with 500mb ridging still
holding. This should enable temperatures to make one more run at
90F, especially across the south. However, by late afternoon and
more so into the overnight time frame, a sfc low and boundary
progress into the FA. This should bring another good chance for
showers and tstms, although there are still the normal differences
in where the best chances will be. Behind this boundary, the
Saturday through Monday temperatures fall back to more normal late
July readings.

Models begin to differ more by Saturday, with the 00z ECMWF and
Canadian GEM closing off a 500mb low over southern Canada and the
GFS keeping more of an open wave. Therefore the GFS is much more
progressive with pcpn, while the other 2 models linger pcpn chances
through Sunday. This slower progression of pcpn is what is being
followed today. As this low finally departs, Monday looks to dry out
with weak sfc high pressure.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 642 AM CDT Tue Jul 19 2016

Issue today is advection of low level moisture. We do have some
patches of stratocu advecting north-northwest into ern ND and the
southern RRV at 12z and this should continue north-northwest this
morning. Extent of cloud coverage is questionable at this time.
Ceiling have been running in the low end VFR range 3-5k ft. Kept
that idea thru the day with mostly sct-bkn clouds in the 3-5k ft
range. VCTS for DVL mid to late aftn as this area best risk of any
storms from the west.

&&

.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for NDZ027-030-039-049-052-053.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for MNZ001>003-015-022>024-027>032-040.

&&

UPDATE...Speicher
SHORT TERM...Riddle
LONG TERM...Godon/Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.

AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:16 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey59 min
Jul 19, 3:53 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina67 min
Jul 19, 4:57 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina63 min
Jul 19, 5:24 PM CDTTornado WarningFGFCavalier, Pembina51 min
Jul 19, 6:12 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh63 min
Jul 19, 6:45 PM CDTTornado WarningFGFWalsh45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.